Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Doctors: Neosporin Might Not Be A Good Idea

Posted Oct 23 2008 2:23pm
The popular topical antibiotic has been seen to cause allergic reactions in some people

A cream often found in first aid kits may do more harm than good, according to doctors.

Neosporin, a popular antibiotic ointment created by Pfizer, has been found to cause a serious allergic reaction in some users.

The problem arises when neomycin, one of Neosporin’s active ingredients, gets into the bloodstream and prompts an immune system response – an allergy.

The allergy, which affects about one of every four people, usually shows itself as a rash around the area where the Neosporin was applied.

“It could be an hour, it could be a day, [but] you start to see increased redness and tenderness,” said UPMC dermatologist Dr. Suzan Obagi.

Obagi added that in more severe cases, blistering and scabbing could also occur.

Neosporin is not the only ointment that could spark these allergies; triple antibiotic could also produce the same results.

According to Obagi, Bactracin is a safe topical antibiotic, but also advises that any such ointment should only be used after other treatments have failed.

"Most parts of our body heal fine, so we don't necessarily have to put on antibiotic ointments,” said Obagi. “We're better off just washing the area twice a day, and applying bland emollient, like white petrolatum."
Post a comment
Write a comment:

Related Searches